Ice Storm, Clarke
- When
- January 3, 1:00 AM CST to 11:00 AM CST
- Where
- Clarke forecast zone
- Property damage
- $25,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.029, -93.785 (the zone’s center; the record gives no point)
Another round of freezing rain moved into Iowa during the early morninghours of the 3rd. Warm air remained in place aloft with 850 mbtemperatures in the +5 to +7 C.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Another round of freezing rain moved into Iowa during the early morninghours of the 3rd. Warm air remained in place aloft with 850 mbtemperatures in the +5 to +7 C. range. A low level jet of 30 knotspushed warm air over the top of the cool dome and produced a large areaof freezing rain and ice pellets. An upper level disturbance moved northeast into the area to enhance the lift. At the surface, therewasn't a great deal to talk about with a stationary front to the south. It was a case of warm air advection or over running. Freezing rainglazed over roads, trees, and power lines with temperatures in the 20s during the event. Roads became very slick, causing some travelproblems. Some tree limbs were reported down, causing power lines to come down as well in scattered areas of southern Iowa. The hardest hit was in the Ottumwa area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 2, 10:00 PM CST, 3 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1000 PM CST SUN JAN 2 2005
.DISCUSSION...UPDATED SOUTHERN AREAS TO ICE STORM WARNING AND HAVE
EXPANDED THE FREEZING RAIN ADVISORY WEST AND NORTH...A LOT OF
MOISTURE INDICATED MOVING UP IN THE NEXT 12-18 HOURS WITH TEMPS
STILL BELOW FREEZING INTO THE AFTERNOON...ICE AMOUNTS OVER .25
INCHES LIKELY IN WARNED AREA WITH POSSIBLE AMOUNTS TO 0.50 INCHES AT
SOME LOCATIONS. ELSEWHERE ADVISORY SHOULD COVER AMTS UP TO US30 WITH
POTENTIAL OF UP TO 0.15 INCHES OF ICE. A MIX NORTH OF THERE...BUT
MOSTLY -SN OVER THE NORTHERN SECTIONS WITH MINOR ACCUMULATIONS
EXPECTED.
.PREVISOUS DISCUSSION...
HAVE UPDATED THE FZRA ADVISORY TO BEGIN NOW FOR THE AREA AS RAIN
RAPIDLY BREAKING OUT IN SOUTHERN PORTIONS OF STATE WITH ICE
ACCUMULATIONS ALREADY TAKING PLACE OVER THE MOST SOUTHERN TIER
COUNTIES. ISENTROPIC LIFT BEGINNING EARLIER THAN EXPECTED.
INSTABILITY JUST TO THE SOUTH THROUGH KLSX AT THE MOMENT AND MAY
HAVE TO CONTEND WITH SOME LATE TNT OR EARLY MON AM OVER SOUTHERN IA
AS PER SPC MESO DISCUSSION THIS EVENING. MOST OF THE FZRA THIS
EVENING WILL OCCUR SOUTH OF THE METRO WITH INCREASE FARTHER NORTH
TOWARD MIDNIGHT...BUT POCKETS OF -RA ALREADY JUST SOUTH OF KDSM
ENOUGH TO WARRANT EXPANSION IN TIME OF THE ENTIRE AREA COVERED BY
THE PREVIOUS ADVISORY. NORTHERN EXTENT OF PRECIP AND LIFT LOOKS
ABOUT THE SAME ATTM BUT WILL MONITOR WITH THE ARRIVAL OF THE UA DATA
AND NEXT MODEL RUNS FOR POSSIBLE ADJUSTMENTS.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
ICE STORM WARNING TIL NOON ON MONDAY
IAZ074-075-081>086-092>097.
FREEZING RAIN ADVISORY TIL NOON ON MONDAY
IAZ057>062-070>73.
&&
VACHALEKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 342 PM CST SUN JAN 2 2005 IAZ004>007-015>017-023>026-031200- CERRO GORDO-EMMET-FRANKLIN-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO- POCAHONTAS-WINNEBAGO-WORTH-WRIGHT- 342 PM CST SUN JAN 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA MAINLY NORTH OF STATE HIGHWAY 3. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF SNOW TUESDAY NIGHT AND WEDNESDAY WITH SOME MINOR SNOWFALL ACCUMULATIONS POSSIBLE AS LOW PRESSURE LIFTS NORTHEAST INTO THE CENTRAL PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ027-028-033>039-044>050-057>059-070-071-031200- ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS- CRAWFORD-DALLAS-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-MARSHALL-SAC- STORY-TAMA-WEBSTER- 342 PM CST SUN JAN 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA ALONG AND SOUTH OF HIGHWAY 3 AND ALONG AND NORTH OF INTERSTATE 80. .DAY ONE...TONIGHT LIGHT FREEZING RAIN AND LIGHT SNOW IS EXPECTED TO DEVELOP ACROSS SOUTHERN IOWA LATE TONIGHT AND LIFT NORTH INTO CENTRAL IOWA AFTER MIDNIGHT. MINOR ICE AND SNOWFALL ACCUMULATIONS ARE POSSIBLE BETWEEN MIDNIGHT AND MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. LIGHT FREEZING RAIN AND SNOW WILL CONTINUE INTO EARLY MONDAY AFTERNOON WITH LESS THAN ONE TENTH OF AN INCH OF ICE ACCUMULATION. WINTRY WEATHER WILL AGAIN ARRIVE LATE TUESDAY AND WEDNESDAY WITH ADDITIONAL CHANCES FOR SNOW. SEVERAL INCHES OF SNOWFALL ARE POSSIBLE LATE TUESDAY INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ANY ICE OR SNOWFALL ACCUMULATION REPORTS WOULD BE APPRECIATED DURING THIS EVENT. IAZ060>062-072>075-081>086-092>097-031200- ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MADISON-MAHASKA- MARION-MONROE-POLK-POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN- WAYNE- 342 PM CST SUN JAN 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA SOUTH OF INTERSTATE 80. .DAY ONE...TONIGHT FREEZING RAIN IS EXPECTED TO DEVELOP AROUND MIDNIGHT TONIGHT AND CONTINUE THROUGH THE REMAINDER OF THE NIGHT WITH UP TO ONE TENTH OF AN INCH OF ICE ACCUMULATION POSSIBLE BY RUSH-HOUR MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE FREEZING RAIN WILL CONTINUE MONDAY MORNING WITH AN ADDITIONAL ONE TENTH OF AN INCH OF ICE ACCUMULATION POSSIBLE. SNOW IS LIKELY TUESDAY NIGHT AND WEDNESDAY. SIGNIFICANT SNOWFALL IS POSSIBLE FROM TUESDAY NIGHT INTO WEDNESDAY WITH SEVERAL INCHES OF SNOW POSSIBLE BOTH TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ANY ICE AND SNOWFALL ACCUMULATION REPORTS WOULD BE APPRECIATED DURING THIS EVENT. VACHALEK
The national radar mosaic for the moment the first event began.
12 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433718, 5433719, 5434331, 5434332, 5434333, 5434334, 5434335, 5434336, 5434337, 5434338, 5434339, 5434340.